Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 29, NWS Goodland, KS

June 11, 2002Decatur County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 11, 2002, 1:35 AM CDT for Decatur County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2002, 1:35 AM CDT (06:35 UTC)
Expired
Jun 11, 2002, 2:15 AM CDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Decatur County, KS

The radar

The Goodland radar (KGLD), 102 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1983 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 110635
SVRGLD
KSC039-110715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
132 AM CDT TUE JUN 11 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN NORTHWEST KANSAS

* UNTIL 215 AM CDT

* AT 132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF OBERLIN...MOVING NORTH AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OBERLIN AT 200 AM CDT
  TRAER AT 210 AM CDT
  CEDAR BLUFFS AT 215 AM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

&&

LAT...LON 3958 10073 3957 10050 4000 10037 4000 10074

FLOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 9:50 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 10, 9:50 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
850 PM MDT MON JUN 10 2002

MID LEVEL SHORT WAVE TROUGH OVER COLORADO IS ENHANCING CLOUD COVER
AND PRODUCING LIGHT PRECIPITATION ACROSS NC-NE COLORADO ATTM. MODEL
GUIDANCE INDICATES LIFT ASSOCIATED WITH THIS FEATURE WILL INTERACT
WITH BAND OF HIGHER MOISTURE ACROSS NE-KS BORDER OVERNIGHT AND
TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS. BEST LIFT APPEARS TO BE
SETTING UP FOR THE NORTHERN 1-2 TIERS OF COUNTIES IN CWA.

AS A RESULT OF SHORT WAVE TO OUR WEST...AND THE FACT THAT INTENSE
CONVECTION TO OUR EAST CONTINUES TO PULL AWAY...HAVE ADJUSTED PRECIP
CHANCES OVERNIGHT TO REFLECT BETTER CHANCES IN THE NORTH AND DRY IN
THE SOUTH. MADE SOME OTHER MINOR CHANCES TO WINDS AND MIN TEMPS
BASED ON CURRENT TRENDS.

.GLD...NONE.

DLF

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 2:05 AM CDTTornado WarningGLDDecatur25 min
Jun 11, 2:31 AM CDTTornado WarningGLDDecatur, Norton44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.